How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask MasterDoc Your Own Question
MasterDoc
MasterDoc, Doctor (MD)
Category: Health
Satisfied Customers: 1611
Experience:  Emergency Physician for 20 years
3119816
Type Your Health Question Here...
MasterDoc is online now
A new question is answered every 9 seconds

57) and says that if he doesn?t take them he gets unbearable headaches

Resolved Question:

Hi Team, by chance I discovered that my new partner (since 2 years) takes 3 to 4 aspirins a day. He has done this for over 20 years (he is 57) and says that if he doesn´t take them he gets unbearable headaches. Is there such a thing as aspirin addiction? I would be more than grateful to receive any advice or infromation. Greetings, Collette
Submitted: 8 years ago.
Category: Health
Expert:  MasterDoc replied 8 years ago.
Are you sure it is plain aspirin? Or is it a combination with caffeien (very common)?
Expert:  MasterDoc replied 8 years ago.
Typo: caffeine
Customer: replied 8 years ago.
I´ve just checked the "ingredients" of the tablet he´s takng and we have "acetysalicyl" acid, paracetomol and coffein.
Expert:  MasterDoc replied 8 years ago.
As I suspected and feared. Just aspirin is indeed habituating but when caffeine is added it is extremely so! It is indeed VERY likely he would get a headache whenever he tries to stop this medication. He is hooked! By the way, you should know that there is evidence that suddenly stopping this medication could acutely increase his chance of a stroke or a heart attack.
Please click ACCEPT.
Feel free to ask a follow-up question.
And a BONUS is always appreciated.
MasterDoc and 2 other Health Specialists are ready to help you
Customer: replied 8 years ago.
So what is the best way to proceed?
Expert:  MasterDoc replied 8 years ago.
Best would be to discuss this with an MD who can manage his care. They may want to taper the medication gradually. He also may need liver function testing to see if this combination has done any damage.
Thank you for the ACCEPT.
And a BONUS is always appreciated.
MasterDoc and 2 other Health Specialists are ready to help you
Customer: replied 8 years ago.

Thanks for your answers but could you be more specific about "the problem". Are we talking about a coffein addiction here or is it it more complex?

Expert:  MasterDoc replied 8 years ago.
The definite problem is a caffeine (and possibly aspirin) habituation such that he WILL get a severe headache when he tries to stop. In addition, use of this combination regularly for years puts him at some increased risk for liver damage.
Thanks again for the ACCEPT.
MasterDoc and 2 other Health Specialists are ready to help you